BACKGROUND: Depot medroxyprogesterone acetate is a popular contraceptive among young, physically active women. However, its administration has been linked to a relative decrease in estrogen levels. Since bone resorption is accelerated during hypoestrogenic states, there has been growing concern about the potential development of osteoporosis and fractures with the use of this contraceptive method. CASE: A physically active, 33-year-old woman demonstrated a 12.4% drop in femoral neck bone mineral density (BMD), 6.4% drop in lumbar BMD and 0.8% drop in total BMD with the subsequent development of a tibial stress fracture while on depot medroxyprogesterone acetate. Bone mineralization rapidly improved, and the stress fracture resolved with discontinuation of the medication. CONCLUSION: The long-term effects of depot medroxyprogesterone acetate on bone mineralization in physically active women should be evaluated more thoroughly.
|Original language||English (US)|
|Number of pages||4|
|Journal||Journal of Reproductive Medicine for the Obstetrician and Gynecologist|
|State||Published - Mar 1999|
All Science Journal Classification (ASJC) codes
- Reproductive Medicine
- Obstetrics and Gynecology